Alert archive / Illinois / Special Weather Statements in 2021
Special Weather Statement, NWS Chicago, IL
NWS Chicago, IL issued this special weather statement at Aug 9, 2021, 6:52 AM CDT for Winnebago County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 6:52 AM CDT (11:52 UTC)
- Expired
- Aug 9, 2021, 7:15 AM CDT
- In force
- 23 min
- Issued by
- NWS Chicago, IL
- Hail
- 0.50 in
- Wind
- 30
County Winnebago County, IL
The radar
The Milwaukee radar (KMKX), 73 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
052
WWUS83 KLOT 091152
SPSLOT
Special Weather Statement
National Weather Service Chicago/Romeoville
652 AM CDT Mon Aug 9 2021
ILZ003-091215-
Winnebago IL-
652 AM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northeastern
Winnebago County through 715 AM CDT...
At 651 AM CDT, Doppler radar was tracking a strong thunderstorm near
Winnebago, or 8 miles west of Machesney Park, moving northeast at 30
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Loves Park, Machesney Park, Roscoe, South Beloit and Rockton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4250 8894 4237 8894 4231 8917 4239 8923
4250 8909
TIME...MOT...LOC 1151Z 244DEG 28KT 4235 8921
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
$$
KluberWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:29 AM CDT, 23 minutes earlier.
Area forecast discussion, Aug 9, 6:29 AM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 629 AM CDT Mon Aug 9 2021 .SHORT TERM... 354 AM CDT Through Tuesday... Forecast concerns through the short term continue to focus on thunderstorm trends, and a greater potential for severe weather this afternoon into this evening (SPC introduced slight risk) along with a locally heavy rain/flooding threat. Very warm and oppressively humid weather is expected Tuesday, with heat indices of 105+ F quite possible. Questions remain about strength of capping and thunderstorm potential, which will also likely play into the degree of dangerous heat during Tuesday afternoon. May ultimately need heat advisory headlines for Tuesday, though cap/convective trends lend somewhat low confidence and in coordination with surrounding WFOs will hold off for now. Early morning GOES-16 vapor imagery depicts an upper trough across the upper Mississippi Valley. At least three distinct vort maxes were noted dumb-belling around what may be a closed low over southeast MN, with one over northeast IA expected to rotate northeastward across far northern IL this morning. Another short wave and an associated area of enhanced west-southwesterly was evident moving from northeast MO into west central IL. Both of these features were forcing areas of showers and thunderstorms at this early hour, and these will continue to spread east across central and far northern IL this morning as the upper trough moves eastward, with greatest coverage expected along/north of I-88, and also south of I-80 due to the distinct forcing. While height rises indicative of subsidence are progged in the immediate wake of the upper trough axis this afternoon, persistent southwesterly low level flow will maintain a warm/moist and unstable atmosphere across the region. A weak surface low (a reflection of the upper trough) currently in far southeast MN is progged to track across southern WI through the day beneath the upper trough. Several models depict a weak surface trough/boundary will trail this feature, perhaps augmented by outflow from morning convection. CAM guidance suggests this may become a focus for robust convective development across far northern IL this afternoon, during peak diurnal destabilization. An environment characterized by MLCAPEs on the order of 2000 J/kg, 30-40 kts of 0-6 km shear and veering wind profiles (25-30 kts 0-3 km) will likely support the development of severe thunderstorms. With weak upper level winds (only near 30 kts near 300 mb this afternoon) initial storms may take on HP supercell characteristics, before transitioning to a southeastward propagating QLCS as a collective cold pool solidifies as noted in several different CAM guidance solutions. Damaging winds would be the primary concern with these storms this afternoon through this evening, though large hail and tornado potential will exist. Main push of the QLCS would be southeast, though CAM guidance has continued to indicate a west-east oriented line sagging southeast across the cwa through this evening. As the low level jet veers more westerly this evening this may support training/back-building of cells along this western portion of the MCS and a threat of locally heavy rainfall amounts/flooding. Mid-level short wave ridge develops across the western Lakes region into Tuesday morning as the upper trough continues to move off to the east. This should tend to suppress convection during the morning, and forecast soundings generally support this with fairly strong capping inversion near 800 mb during the day. With surface dew points progged into the mid-upper 70s across and afternoon temps expected to reach the lower 90s, dangerously high heat index values around 105 or even a bit higher are quite possible and would necessitate heat advisory headlines for much if not the entire forecast area. However, some guidance indicates slightly weaker capping by afternoon, and current runs of the 3KM NAM and HRRR are both suggesting the potential for strong convection to spread into the area from WI Tuesday afternoon. These heat advisory/warning scenarios are always complex, as the conditions which combine to produce these heat/humidity conditions also are very supportive of strong thunderstorm development if capping is not sufficient to prevent convection. Discussed possible headline issuance with some neighboring offices, though agreed to hold off given potential lingering effects of convective outflow/cloud cover or even convection developing within the forecast area Tuesday afternoon. While conditionally of low confidence, if storms do develop they'd likely become severe given ample instability. Ratzer && .LONG TERM... 305 AM CDT Tuesday night through Sunday... Warm and humid conditions will continue into Wednesday and possibly Thursday as a deep upper-trough over far northern Manitoba/Ontario only brushes the southern Great Lakes. Convection over the next 36+ hours will significantly influence the forecast Tuesday night. Tuesday's environment will be marked by a highly unstable environment conditional upon the the presence of any appreciable forcing and the ability to erode existing weak to moderate capping. An MCV originating from the central High Plains tonight would be the most likely candidate to provide forcing Tuesday evening, with any potential residual outflow boundaries also in play. A generous feed of moisture on a 925 hPa LLJ nosing into the area Tuesday evening combined with modest deep-layer shear would support a heavy rain and severe storm threat, respectively. The heavy rain threat will become most pronounced with any west-to-east oriented activity/forcing as propagation vectors begin to weaken through the night. Continued warm and humid conditions with afternoon heat index values possibly surpassing 100F are expected on Wednesday and Thursday. The environment looks to become quite capped on Wednesday as WAA quickly commences behind Tuesday night's potential convection. With weak deep-layer cyclonic flow still influencing the area and the expected conditionally unstable airmass, will maintain chance PoPs through the day Wednesday. A weak boundary/wave embedded in the broader mid- level flow will trigger potential convection Wednesday, with low chances of thunderstorms continuing into Thursday with a slightly drier and weakly capped profile. Cooler and less-humid conditions will arrive on Friday and continue through the upcoming weekend as high pressure builds into the area from the north. Kluber && .AVIATION... For the 12Z TAFs... Concerns through this period include: - Low-end MVFR or high-end IFR ceilings this morning - TS brushing the Chicago terminals this morning - Potentially severe convection late this afternoon into early evening Low-end MVFR ceilings with some pockets of high-end IFR ceilings are currently spreading across northern Illinois. The ceilings will slowly rise into a higher-end MVFR cumulus field by this afternoon. A shield of RA with embedded TS associated with a disturbance in far northwest Illinois will track east across southern Wisconsin and far northern Illinois through mid-morning. This activity will affect RFD and brush the Chicago area with intermittent arcs of isolated TS from 13-16Z. A break in precip potential is expected early this afternoon before rapid convective development occurs on another wave moving southeast out of Wisconsin. Initiation will occur near RFD during the mid- afternoon, with convection tracking SE/SSE into the Chicago metro late this afternoon into early evening. These storms have the potential to be severe with wind gusts over 50 knots and large hail. Arrival time for ORD/MDW is expected between 22-01Z, with a small chance of arrival within an hour outside of that window. The wind field will likely become disturbed for a couple hours behind the convection, but should settle back to SW at 10 knots tonight into Tuesday morning. MVFR ceilings may develop overnight into Tuesday morning. Kluber && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 9, 4:56 AM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Chicago/Romeoville IL
456 AM CDT Mon Aug 9 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-100900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
456 AM CDT Mon Aug 9 2021 /556 AM EDT Mon Aug 9 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited damaging wind risk...up to 70 mph.
Limited hail risk...up to half dollar size.
Limited Flooding Risk.
DISCUSSION...
Severe thunderstorms are possible across northern Illinois and
northwest Indiana late this afternoon into this evening, with a
threat for damaging winds, large hail, and a tornado or two. The
threat will switch to a period of locally heavy rainfall and
flooding in the late evening and overnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Elevated Excessive Heat Risk.
Wednesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Thursday...
Limited Thunderstorm Risk.
Elevated Excessive Heat Risk.
Friday...
Limited Thunderstorm Risk well south.
DISCUSSION:
Periodic thunderstorms are expected through at least Thursday,
with strong to severe storms possible late Tuesday or Tuesday
night.
Warm and very humid conditions will persist through Thursday.
Heat indices of over 100 are expected in most areas during the
afternoon hours, with dangerous heat index values nearing or
possibly surpassing 105 Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 30 mph through early afternoon, then to
the southeast at 35 mph late this afternoon and evening.
LMZ740>745-100900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
456 AM CDT Mon Aug 9 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited hail risk...up to half dollar size.
Limited thunderstorm wind gust risk...up to 60 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Severe Thunderstorm Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
Kluber
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Aug 9, 6:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
652 AM CDT Mon Aug 9 2021
ILZ003-091215-
Winnebago IL-
652 AM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northeastern
Winnebago County through 715 AM CDT...
At 651 AM CDT, Doppler radar was tracking a strong thunderstorm near
Winnebago, or 8 miles west of Machesney Park, moving northeast at 30
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Loves Park, Machesney Park, Roscoe, South Beloit and Rockton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4250 8894 4237 8894 4231 8917 4239 8923
4250 8909
TIME...MOT...LOC 1151Z 244DEG 28KT 4235 8921
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
KluberThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:49 AM CDT | Areal Flood Advisory | LOT | Boone, DeKalb, Kane, McHenry, Ogle, Winnebago | 3 hr |
| Aug 9, 2:46 PM CDT | Heat Advisory | LOT | Boone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more | 28 hr |
| Aug 9, 3:14 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, Ogle, Winnebago | 61 min |
| Aug 9, 3:25 PM CDT | Areal Flood Advisory | LOT | Boone, Winnebago | 3 hr |
| Aug 9, 3:46 PM CDT | Tornado Warning | LOT | Boone, Winnebago | 26 min |
| Aug 9, 4:12 PM CDT | Areal Flood Advisory | LOT | Boone, McHenry | 3 hr |
| Aug 9, 4:34 PM CDT | Tornado Warning | LOT | DeKalb | 41 min |
| Aug 9, 4:39 PM CDT | Tornado Warning | LOT | DeKalb, Ogle | 51 min |
| Aug 9, 5:11 PM CDT | Tornado Warning | LOT | Lee | 49 min |
| Aug 9, 5:15 PM CDT | Tornado Warning | LOT | DeKalb, Kane | 60 min |
| Aug 9, 5:32 PM CDT | Tornado Warning | LOT | DeKalb, Ogle | 43 min |
| Aug 9, 5:42 PM CDT | Tornado Warning | LOT | Kane | 48 min |
| Aug 9, 6:00 PM CDT | Tornado Warning | LOT | DeKalb, Lee | 26 min |
| Aug 9, 6:09 PM CDT | Tornado Warning | LOT | DeKalb, Kane | 51 min |
| Aug 9, 6:24 PM CDT | Tornado Warning | LOT | DuPage, Kane | 66 min |
| Aug 9, 6:45 PM CDT | Special Marine Warning | LOT | 90 min | |
| Aug 9, 6:50 PM CDT | Tornado Warning | LOT | Kane | 40 min |
Nearby
Special Weather Statements in Illinois, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.